Standard conjectures on algebraic cycles

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search

In mathematics, the standard conjectures about algebraic cycles are several conjectures describing the relationship of algebraic cycles and Weil cohomology theories. One of the original applications of these conjectures, envisaged by Alexander Grothendieck, was to prove that his construction of pure motives gave an abelian category that is semisimple. Moreover, as he pointed out, the standard conjectures also imply the hardest part of the Weil conjectures, namely the "Riemann hypothesis" conjecture that remained open at the end of the 1960s and was proved later by Pierre Deligne; for details on the link between Weil and standard conjectures, see Kleiman (1968). The standard conjectures remain open problems, so that their application gives only conditional proofs of results. In quite a few cases, including that of the Weil conjectures, other methods have been found to prove such results unconditionally.

The classical formulations of the standard conjectures involve a fixed Weil cohomology theory H. All of the conjectures deal with "algebraic" cohomology classes, which means a morphism on the cohomology of a smooth projective variety

H ∗(X) → H ∗(X)

induced by an algebraic cycle with rational coefficients on the product X × X via the cycle class map, which is part of the structure of a Weil cohomology theory.

Conjecture A is equivalent to Conjecture B (see Grothendieck (1969), p. 196), and so is not listed.

Lefschetz type Standard Conjecture (Conjecture B)[edit]

One of the axioms of a Weil theory is the so-called hard Lefschetz theorem (or axiom):

Begin with a fixed smooth hyperplane section

W = HX,

where X is a given smooth projective variety in the ambient projective space PN and H is a hyperplane. Then for in = dim(X), the Lefschetz operator

L : H i(X) → Hi+2(X),

which is defined by intersecting cohomology classes with W, gives an isomorphism

Lni : H i(X) → H 2ni(X).

Now, for in define:

Λ = (Lni+2)−1L ∘ (Lni) : H i(X) → Hi−2(X)
Λ = (Lni) ∘ L ∘ (Lni+2)−1 : H 2ni+2(X) → H 2ni(X)

The conjecture states that the Lefschetz operator (Λ) is induced by an algebraic cycle.

Künneth type Standard Conjecture (Conjecture C)[edit]

It is conjectured that the projectors

H ∗(X) ↠ Hi(X) ↣ H ∗(X)

are algebraic, i.e. induced by a cycle π iX × X with rational coefficients. This implies that the motive of any smooth projective variety (and more generally, every pure motive) decomposes as

The motives and can always be split off as direct summands. The conjecture therefore immediately holds for curves. It was proved for surfaces by Murre (1990). Katz & Messing (1974) have used the Weil conjectures to show the conjecture for algebraic varieties defined over finite fields, in arbitrary dimension.

Šermenev (1974) proved the Künneth decomposition for abelian varieties A. Deninger & Murre (1991) refined this result by exhibiting a functorial Künneth decomposition of the Chow motive of A such that the n-multiplication on the abelian variety acts as on the i-th summand . de Cataldo & Migliorini (2002) proved the Künneth decomposition for the Hilbert scheme of points in a smooth surface.

Conjecture D (numerical equivalence vs. homological equivalence)[edit]

Conjecture D states that numerical and homological equivalence agree. (It implies in particular the latter does not depend on the choice of the Weil cohomology theory). This conjecture implies the Lefschetz conjecture. If the Hodge standard conjecture holds, then the Lefschetz conjecture and Conjecture D are equivalent.

This conjecture was shown by Lieberman for varieties of dimension at most 4, and for abelian varieties.[1]

The Hodge Standard Conjecture[edit]

The Hodge standard conjecture is modelled on the Hodge index theorem. It states the definiteness (positive or negative, according to the dimension) of the cup product pairing on primitive algebraic cohomology classes. If it holds, then the Lefschetz conjecture implies Conjecture D. In characteristic zero the Hodge standard conjecture holds, being a consequence of Hodge theory. In positive characteristic the Hodge standard conjecture is known for surfaces (Grothendieck (1958)) and for abelian varieties of dimension 4 (Ancona (2020)).

The Hodge standard conjecture is not to be confused with the Hodge conjecture which states that for smooth projective varieties over C, every rational (p, p)-class is algebraic. The Hodge conjecture implies the Lefschetz and Künneth conjectures and conjecture D for varieties over fields of characteristic zero. The Tate conjecture implies Lefschetz, Künneth, and conjecture D for ℓ-adic cohomology over all fields.

Permanence properties of the standard conjectures[edit]

For two algebraic varieties X and Y, Arapura (2006) has introduced a condition that Y is motivated by X. The precise condition is that the motive of Y is (in André's category of motives) expressible starting from the motive of X by means of sums, summands, and products. For example, Y is motivated if there is a surjective morphism .[2] If Y is not found in the category, it is unmotivated in that context. For smooth projective complex algebraic varieties X and Y, such that Y is motivated by X, the standard conjectures D (homological equivalence equals numerical), B (Lefschetz), the Hodge conjecture and also the generalized Hodge conjecture hold for Y if they hold for all powers of X.[3] This fact can be applied to show, for example, the Lefschetz conjecture for the Hilbert scheme of points on an algebraic surface.

Relation to other conjectures[edit]

Beilinson (2012) has shown that the (conjectural) existence of the so-called motivic t-structure on the triangulated category of motives implies the Lefschetz and Künneth standard conjectures B and C.


  1. ^ Lieberman, David I. (1968), "Numerical and homological equivalence of algebraic cycles on Hodge manifolds", Amer. J. Math., 90 (2): 366–374, doi:10.2307/2373533, JSTOR 2373533
  2. ^ Arapura (2006, Cor. 1.2)
  3. ^ Arapura (2006, Lemma 4.2)
  • Deninger, Christopher; Murre, Jacob (1991), "Motivic decomposition of abelian schemes and the Fourier transform", J. Reine Angew. Math., 422: 201–219, MR 1133323
  • Kleiman, Steven L. (1994), "The standard conjectures", Motives (Seattle, WA, 1991), Proceedings of Symposia in Pure Mathematics, 55, American Mathematical Society, pp. 3–20, MR 1265519.
  • Šermenev, A. M. (1974), "Motif of an Abelian variety", Funckcional. Anal. I Priložen, 8 (1): 55–61, MR 0335523

External links[edit]